Michigan, 2022

Winter Storm and Extreme Cold in Michigan, January 9 to 10, 2022

January 9 to 10, 2022 · NWS MQT · 6 events in 6 counties and zones

A surge of arctic air across the Upper Great Lakes along with moderate lake effect snow and considerable blowing snow from gusty northwest winds caused school closings or delays across much of western Upper Michigan on the 10th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A surge of arctic air across the Upper Great Lakes along with moderate lake effect snow and considerable blowing snow from gusty northwest winds caused school closings or delays across much of western Upper Michigan on the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 9, 2:57 AM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Jan 9, 2:57 AM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
257 AM EST Sun Jan 9 2022

.SHORT TERM...(This evening through Sunday)
Issued at 310 PM EST SAT JAN 8 2022

The main feature of interest during the short term is an arctic cold
front sweeping across our CWA late tonight with lake effect snow
and bitterly cold wind chills behind the cold front. Temperatures
around 20F ahead of the cold front drop by 10-25F depending on
magnitude of lake modification. Locations near the Wisconsin
state line drop into the single digits below zero Sunday morning
and gusty NW winds result in wind chills near or colder than -25F.
Temps won't warm much on Sunday as strong CAA continues.

Tonights cold front passage allows LES development for west-
northwest wind snow belts overnight while bringing an end to
southerly lake effect snow showers off Lake Michigan. A line of
moderate to locally heavy lake- enhanced snow showers is expected
along the frontal boundary, but CAMs indicate the heaviest
showers should stay over the lake. Widespread LES showers are
expected late tonight with winds gradually veering from WNWerly to
NWerly through the short-term period.

The lake effect snow environment is generally better across the
eastern UP where longer fetch distances counteract bone dry arctic
air. Still, widespread LES is expected in WNW to NW wind snow belts
given lake-850 mb delta-T values around 26-28C across the west and
22-25C across the east. Inversion heights linger around 3-4 kft
across the west and around 5-6 kft across the east for the duration
of LES. The convective layer is generally above the DGZ across the
west half suggesting plates and needles that reduce snowfall
potential but increase vsby reductions. The lowest portion of the
convective layer intersects the DGZ across the east half, but the
greatest supersaturation values occur above the DGZ suggesting
mediocre SLRs there too. Overall, light to moderate snowfall rates
combined with low vsby in blowing/drifting snow and bitterly cold
temperatures justified winter weather advisory headlines for the
Copper Country and winter storm warnings for the eastern WNW to NW
wind snow belts.

.LONG TERM...(Monday through Saturday)
Issued at 257 AM EST SUN JAN 9 2022

Extended period will start off with an amplified pattern across
North America. Broad troughing extending south out of Hudson Bay
with ridging going up the Rockies will keep the colder airmass over
our region. Monday morning temps, coupled with some wind, will make
it feel like -25F or so in the colder interior west. Everywhere else
could feel like negative teens out there. Daytime highs look to
barely inch above zero in some spots in the interior west, with
single digits to near 10F elsewhere. High pressure at the surface
over the Northern Plains will keep the region dry, save for the
ongoing lake effect snow showers streaming across the northwest wind
lake effect belts. A mid-level shortwave early in the day with
continued surface troughing extending across Lake Superior should
work to support some light to moderate snow accumulations. With the
continued CAA, colder temps aloft, and anticipated small flake size,
blowing snow will be more of a concern then accumulations downwind
of Lake Superior. Limited visibilities are expected in any shower
activity and anyone out in them could near white out conditions at
times.

Surface ridge axis looks to move over the region Monday night, which
should bring an end to the lake effect episode from west to east.
Overnight lows look to bottom out in the negative teens in the
colder interior west and negative single digits to near zero
elsewhere.

Mid-level ridging coupled with strong WAA riding a 40-50kt 850mb LLJ
is expected Tuesday. Given the early morning cold temps, daytime
highs likely won't climb above the mid-20s in the warm spots and
teens in the colder spots. However, Wednesday pretty much everyone
should climb into the upper 20s to low 30s. A weak shortwave passing
just north of the lake may support some light lake effect in the
east Tuesday night and early Wednesday.

On Wednesday, guidance suite suggests some divergence in temps
aloft. This is mainly of low significance, but could result in some
lake effect snow showers if the colder air does move back into the
region. What's more certain is that upstream ridging will put our
region into northwest flow aloft. This should open the door to some
precip chances Fri as a clipper rides the stream southeastward.
&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1202 AM EST SUN JAN 9 2022

A cold front moving across the area this morning is resulting in
stronger winds from the WNW. At CMX, lake effect -shsn combined with
gusty winds will likely bring LIFR to VLIFR vsbys and low-end MVFR
cigs to terminal starting late tonight through tomorrow. While IWD
may see some periods of -shsn, the bulk of the snow should remain to
the north of the terminal as WNW winds are less favorable for IWD;
however, blowing snow with gusty winds is still expected. Conditions
should return to VFR by tomorrow afternoon for IWD. At SAW, MVFR
conditions overnight will transition to VFR as westerly winds take
over and downslope into the terminal. Little -shsn activity is
expected at the terminal, but expect some blowing snow under gusty
westerly winds.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 310 PM EST SAT JAN 8 2022

Southerly gales briefly subside this aftn/evening, but W to NW gales
of 40-45kt fill in behind a cold front tonight into Sun morning.
Could be a few storm force gusts portions of central and eastern
Lake Superior Sunday morning as an arctic air mass moves over the
lake. W to NW gales of 35-40 kt continue Sunday afternoon through
Monday morning, especially across the central and eastern part of
Lake Superior. Much colder air results in heavy freezing spray
developing late tonight and continuing into Monday. Winds diminish
late Mon as a high pres ridge moves across the area. Southwesterly
winds increase to 20-25 knots Tuesday morning with a few gale force
gusts up to 35 knots possible Tuesday afternoon.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Storm Warning until 7 PM EST Monday for MIZ006-007-085.

  Winter Weather Advisory until 1 PM EST Monday for MIZ001>003.

  Wind Chill Advisory from 6 AM to 11 AM CST this morning for
     MIZ009.

  Lakeshore Flood Advisory until 4 AM EST Monday for MIZ006-007.

Lake Superior...
  Heavy Freezing Spray Warning until 1 AM EST /midnight CST/
     Tuesday for LSZ240>251-263>267.

  Gale Warning until 3 PM EST Monday for LSZ249>251-266-267.

  Gale Warning until 1 PM EST Monday for LSZ243>248-264-265.

  Gale Warning until 11 PM EST /10 PM CST/ this evening for LSZ241-
     242-263.

  Gale Warning until 7 PM EST /6 PM CST/ this evening for LSZ162-
     240.

  Heavy Freezing Spray Warning until 7 PM EST /6 PM CST/ Monday
     for LSZ162.

Lake Michigan...
None.
&&

SHORT TERM...EK
LONG TERM...JP
AVIATION...JAW
MARINE...EK
Hazardous weather outlook, Jan 8, 4:14 PM EST, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
414 PM EST Sat Jan 8 2022

MIZ004-005-010>013-084-092115-
Baraga-Marquette-Iron-Dickinson-Menominee-Delta-Southern Houghton-
414 PM EST Sat Jan 8 2022 /314 PM CST Sat Jan 8 2022/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Wind chills of 15 below to 25 below are possible across the
interior west tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Wind chills of 20 below to 30 below are possible across the
interior west Monday morning.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ006-007-085-092115-
Alger-Luce-Northern Schoolcraft-
414 PM EST Sat Jan 8 2022

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

Moderate to locally heavy lake effect snow is expected late
tonight with areas of blowing snow along the Lake Superior
shoreline. See the latest Winter Weather Message for additional
information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Moderate to locally heavy lake effect snow is expected Sunday
through Monday night. Areas of blowing and drifting snow are
expected along the Lake Superior shoreline on Sunday, becoming
patchy on Monday. See the latest Winter Weather Message for
additional information.

Lakeshore flooding and beach erosion is expected along the Lake
Superior shoreline Sunday and Monday. See the latest Lakeshore
Hazard Message for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall reports and
observations of lakeshore flooding and/or beach erosion to the
National Weather Service via phone, on our website, or through
Facebook or Twitter #906wx.

LSZ162-240>251-263>267-092115-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
414 PM EST Sat Jan 8 2022 /314 PM CST Sat Jan 8 2022/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

West to northwest gales to 45 knots are expected . Some storm
force gusts to 50 knots will be possible by early morning across
the north- central. Heavy freezing spray is expected late
tonight. See the latest Open Lake Forecast and Marine Weather
Message for more details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Northwesterly gales to 45 knots are expected through Sunday
afternoon before diminishing to 35 to 40 knots by Sunday evening.
Winds are expected to continue decreasing afterwards, but some
gale force gusts to 35 knots will persist through Monday. Heavy
freezing spray will also be possible through Monday night. See the
latest Open Lake Forecast and Marine Weather Message for more
details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-092115-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
414 PM EST Sat Jan 8 2022

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Southwest gales up to 35 knots diminish late this evening. See
the latest Nearshore Marine Forecast and Marine Weather Message
for more details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Patchy heavy freezing spray will be possible Sunday through
Monday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ001>003-092115-
Keweenaw-Ontonagon-Northern Houghton-
414 PM EST Sat Jan 8 2022

This Hazardous Weather Outlook is for portions of western Upper
Michigan.

.DAY ONE...Tonight

Light to moderate lake effect snow showers are expected late
tonight with blowing and drifting snow along the Lake Superior
shoreline. See the latest Winter Weather Message for additional
information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Lake effect snow showers off of Lake Superior Sunday through
Monday night will produce light to moderate snowfall. Areas of
blowing and drifting snow are expected. Travelers should be
prepared for rapid visibility reductions and occasional near
white-out conditions.

Minor lakeshore flooding will be possible along the Lake Superior
shoreline exposed to west to northwest winds Sunday into Monday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall reports and
observations of lakeshore flooding and/or beach erosion to the
National Weather Service via phone, on our website, or through
Facebook or Twitter #906wx.

MIZ014-092115-
Southern Schoolcraft-
414 PM EST Sat Jan 8 2022

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

Lakeshore flooding and beach erosion is expected along the Lake
Michigan lakeshore early tonight. See the latest Lakeshore Hazard
Message for additional details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Wind chills of 15 below zero to 20 below zero are expected Monday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit observations of lakeshore
flooding and/or beach erosion to the National Weather Service via
phone, on our website, or through Facebook or Twitter #906wx.

MIZ009-092115-
Gogebic-
314 PM CST Sat Jan 8 2022

This Hazardous Weather Outlook is for portions of western Upper
Michigan.

.DAY ONE...Tonight

Very cold wind chills with readings as low as 25 below zero are
expected late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Very cold wind chills with readings as low as 30 below zero are
possible late Sunday night into Monday morning.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

EK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 2 cold/wind chill, 2 extreme cold/wind chill. Local standard time, as filed.

Winter Storm, Northern Houghton

When
January 9, 4:00 AM EST to January 10, 2:00 PM EST
Where
Northern Houghton forecast zone
Reported by
ASOS
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Near-blizzard conditions in lake effect snow and considerable blowing snow from northwest gusting 40 to 50 mph at times were reported across much of the Keweenaw Peninsula on the 9th and 10th. Houghton-Keweenaw Schools were closed on the 10th from the inclement weather.

Winter Storm, Keweenaw

When
January 9, 4:00 AM EST to January 10, 1:00 PM EST
Where
Keweenaw forecast zone
Reported by
ASOS
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Near-blizzard conditions in lake effect snow and considerable blowing snow from northwest gusting 40 to 50 mph at times were reported across much of the Keweenaw Peninsula on the 9th and 10th. Houghton-Keweenaw Schools were closed on the 10th from the inclement weather.

Cold/Wind Chill, Ontonagon

When
January 10, 12:00 AM EST to 11:00 AM EST
Where
Ontonagon forecast zone
Reported by
Mesonet
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Wind chill values dipped to 25 to 30 below zero over much of Ontonagon County on the morning of the 10th. Schools throughout the county were closed on the 10th due to the bitter cold.

Extreme Cold/Wind Chill, Gogebic

When
January 10, 12:00 AM CST to 12:00 PM CST
Where
Gogebic forecast zone
Reported by
AWOS
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Wind chill values dipped to 35 to 40 below zero over much of Gogebic County on the morning of the 10th closing schools throughout the county on the 10th.

Extreme Cold/Wind Chill, Iron

When
January 10, 12:00 AM CST to 12:00 PM CST
Where
Iron forecast zone
Reported by
Mesonet
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Wind chill values dipped to near 35 below zero over much of Iron County on the morning of the 10th which closed schools throughout the county.

Cold/Wind Chill, Dickinson

When
January 10, 12:00 AM CST to 11:00 AM CST
Where
Dickinson forecast zone
Reported by
ASOS
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Wind chill values dipped to 25 to 30 below zero over much of Dickinson County on the morning of the 10th causing two-hour delays for most schools on the 10th.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.
Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1005727, 1005728, 1005730, 1005732, 1005733, 1005736.